Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 50, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 5, 2020, 8:10 PM CDT for Calcasieu Parish, Cameron Parish, Louisiana; Orange County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2020, 8:10 PM CDT (01:10 UTC)
- Expired
- May 5, 2020, 8:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calcasieu Parish, LA, Cameron Parish, LA, Orange County, TX
The radar
The Lake Charles radar (KLCH), 43 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2887 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.0
The text
As transmitted.
521
WUUS54 KLCH 060110
SVRLCH
LAC019-023-TXC361-060145-
/O.NEW.KLCH.SV.W.0050.200506T0110Z-200506T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
810 PM CDT Tue May 5 2020
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Northwestern Cameron Parish in southwestern Louisiana...
Southwestern Calcasieu Parish in southwestern Louisiana...
Northeastern Orange County in southeastern Texas...
* Until 845 PM CDT.
* At 810 PM CDT, a severe thunderstorm was located near Toomey, or
near Orange, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Orange, West Orange, Vinton, Toomey, Pinehurst and Edgerly.
This includes the following highways...
Interstate 10 in Texas between mile markers 880 and 875.
Interstate 10 in Louisiana between mile markers 1 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3005 9380 3023 9378 3025 9345 2998 9348
TIME...MOT...LOC 0110Z 275DEG 14KT 3014 9371
HAIL...1.00IN
WIND...60MPH
$$
133 follow-up statements
104
WWUS54 KLCH 060123
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
823 PM CDT Tue May 5 2020
LAC019-023-TXC361-060145-
/O.CON.KLCH.SV.W.0050.000000T0000Z-200506T0145Z/
Cameron LA-Calcasieu LA-Orange TX-
823 PM CDT Tue May 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN CAMERON...SOUTHWESTERN CALCASIEU PARISHES IN
SOUTHWESTERN LOUISIANA AND EAST CENTRAL ORANGE COUNTIES...
At 822 PM CDT, a severe thunderstorm was located over Toomey, or
near Orange, moving east at 15 mph. The storm has weakened a bit
since the initial warning was issued.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Orange, West Orange, Vinton and Toomey.
This includes the following highways...
Interstate 10 in Texas between mile markers 880 and 878.
Interstate 10 in Louisiana between mile markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3006 9376 3023 9371 3022 9345 3004 9347
2998 9349 3002 9367
TIME...MOT...LOC 0122Z 284DEG 12KT 3013 9366
HAIL...1.00IN
WIND...60MPH
$$
13897
WWUS54 KLCH 060135
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
835 PM CDT Tue May 5 2020
LAC023-TXC361-060144-
/O.CAN.KLCH.SV.W.0050.000000T0000Z-200506T0145Z/
Cameron LA-Orange TX-
835 PM CDT Tue May 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CAMERON PARISH IN
SOUTHWESTERN LOUISIANA AND EAST CENTRAL ORANGE COUNTIES IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3006 9370 3007 9371 3011 9371 3011 9370
3014 9370 3014 9369 3015 9370 3023 9370
3022 9345 3006 9347 3005 9347 3005 9367
TIME...MOT...LOC 0134Z 274DEG 12KT 3015 9363
$$
LAC019-060145-
/O.CON.KLCH.SV.W.0050.000000T0000Z-200506T0145Z/
Calcasieu LA-
835 PM CDT Tue May 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN CALCASIEU PARISH...
At 834 PM CDT, a severe thunderstorm was located over Toomey, or near
Vinton, moving east at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Vinton and Toomey.
This includes Interstate 10 in Louisiana between mile markers 1 and
16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3006 9370 3007 9371 3011 9371 3011 9370
3014 9370 3014 9369 3015 9370 3023 9370
3022 9345 3006 9347 3005 9347 3005 9367
TIME...MOT...LOC 0134Z 274DEG 12KT 3015 9363
HAIL...1.00IN
WIND...<50MPH
$$
13360
WWUS54 KLCH 060140
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
840 PM CDT Tue May 5 2020
LAC019-060150-
/O.EXP.KLCH.SV.W.0050.000000T0000Z-200506T0145Z/
Calcasieu LA-
840 PM CDT Tue May 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CALCASIEU PARISH
WILL EXPIRE AT 845 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 3006 9370 3007 9371 3011 9371 3011 9370
3014 9370 3014 9369 3015 9370 3023 9370
3022 9345 3006 9347 3005 9347 3005 9367
TIME...MOT...LOC 0140Z 275DEG 14KT 3015 9361
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 7:30 PM CDT, 40 minutes earlier.
Area forecast discussion, May 5, 7:30 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 730 PM CDT Tue May 5 2020 .DISCUSSION... For the 05/06/20 0000 UTC TAF package. && .AVIATION... Sea breeze and southward moving frontal boundary sparking isolated/scattered convection late this afternoon amid otherwise VFR conditions. VFR is expected to prevail this evening away from convection, some of which is being handled quite poorly by short term guidance. Maintained the VCTS at all sites through mid to late evening, with VFR thereafter. 13 && .PREV DISCUSSION... /issued 413 PM CDT Tue May 5 2020/ SYNOPSIS... Sfc front extends from roughly Vicksburg to near Huntsville and Conroe, while vsbl satellite shows hints of a seabreeze taking shape just inland of the Jefferson County and Cameron Parish coasts. Very warm and humid conditions persist acrs the area today with temperatures near 90 acrs lower SE TX and mid/upper 80s elsewhere while dewpoints are mostly around 70. Local radars show an isolated shower along the seabreeze just west of Galveston Bay, with a few showers beginning to develop along the front acrs W cntl LA to the Lakes region. 24 DISCUSSION... Latest CAM guidance indicates convection will continue to develop through the late aftn into the evening. Ample heating this aftn in the moist airmass ahead of the boundary could be enough to provide for a few stronger storms late this aftn/evening as the front moves south. Any strong storms that develop could be capable of producing hail or strong to marginally severe wind gusts, but the overall risk should remain isolated. Guidance also suggests a secondary band of showers could develop late this evening or overnight around or just after midnight (behind the sfc front and possibly along the 850 MB boundary), but activity is expected to be isolated to widely sctd. Otherwise, increasing northwesterly flow aloft will help to bring high pres and drier air into the region by Wednesday morning. Dry weather and more seasonal temperatures can be expected Wednesday and Thursday, with southerly winds redeveloping during the day Thursday as the sfc high shifts east. Warm advection regime will become established Thursday night ahead of the next cold front that will move into the area Friday. This system looks to be a little more robust than today's, with more widespread showers and storms expected to develop along the front as it crosses the region. There is still some uncertainty regarding the severe threat associated with this system, especially as better dynamics and upper support will reside north and northeast of the region. But, instability should be sufficient (especially if the front progresses through the area during the aftn as guidance seems to suggest), along with a modest amount of shear, that severe potential cannot be ruled out. The front will progress south Friday night, with convection shifting offshore by Saturday morning. High pres building in behind the front will bring a return to drier weather, and even some cooler temperatures for the weekend. High temps on Saturday could just reach the lower 70s (a good 10 degrees below normal), while overnight lows Sunday morning are expected to fall into the upper 40s north to lower 50s south. Dry weather will prevail into the early part of the week with temperatures moderating only slightly, but staying near normal. 24 MARINE... A cold front will slide south across the coastal waters tonight, with SW/W winds shifting to an offshore direction and strengthening by Wednesday morning. A brief period of exercise caution conditions will be possible, but this should be short-lived. Also, a few showers or tstms will be possible overnight along the front, with rain chcs ending Wednesday morning. Winds will gradually veer east then southeast through Thursday, strengthening Friday as sfc high pres shifts east. Another cold front is expected to move through Friday night, with more widespread showers and tstms possible along the front. This front is expected to bring a surge of cool high pres, which could result in exercise caution or marginal small craft advisory conditions on Saturday. 24 && .PRELIMINARY POINT TEMPS/POPS... AEX 55 80 52 81 / 20 0 0 0 LCH 63 82 57 82 / 40 0 0 0 LFT 63 81 56 82 / 30 0 0 0 BPT 65 82 60 81 / 40 10 0 0 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. &&
Hazardous weather outlook, May 5, 4:19 PM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 419 PM CDT Tue May 5 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-062130- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 419 PM CDT Tue May 5 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...Tonight. Widely scattered to scattered showers and thunderstorms will be possible with a cold front through this evening. There is a Marginal Risk of severe weather late this afternoon into the evening, as an isolated storm or two could produce hail or strong wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A stronger cold front will move through the region Friday afternoon and evening. Severe weather cannot be ruled out Friday, but overall risk appears low at this time. Otherwise, dry and much cooler conditions will prevail across the forecast area Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-062130- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 419 PM CDT Tue May 5 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...Tonight. A chance of showers and thunderstorms will be possible with the cold front this evening into Wednesday. Any stronger storms that develop could produce brief gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Elevated offshore flow is expected to develop Wednesday morning behind the front, resulting in a brief period of exercise caution conditions. Onshore flow will strengthen ahead of a front on Friday. The front will move through the area late Friday into early Saturday, accompanied by scattered to numerous showers and storms. Any stronger storms that develop could produce brief gusty winds. Stronger offshore flow is expected to develop Saturday behind the front, and Small Craft Advisories may be necessary during the periods of elevated winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 24
In the hours before
Special weather statement, May 5, 7:20 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
720 PM CDT Tue May 5 2020
TXZ216-060100-
Orange TX-
720 PM CDT Tue May 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR ORANGE COUNTY UNTIL 800 PM CDT...
At 720 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vidor, moving east at 10 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Orange, Port Neches, Vidor, Bridge City, West Orange, Rose City, Pine
Forest, Pinehurst and Orangefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3020 9409 3019 9371 3015 9371 3014 9369
3008 9372 3009 9373 3000 9377 2998 9383
2999 9386 2997 9385 3000 9396 3001 9396
3001 9398 3003 9400 3004 9404 3007 9403
3008 9409 3011 9407 3014 9410
TIME...MOT...LOC 0020Z 292DEG 11KT 3013 9399
13Special weather statement, May 5, 7:57 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
757 PM CDT Tue May 5 2020
LAZ041-073-TXZ216-060145-
West Cameron LA-Calcasieu LA-Orange TX-
757 PM CDT Tue May 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON...
SOUTHWESTERN CALCASIEU PARISHES IN SOUTHWESTERN LOUISIANA AND
NORTHEASTERN ORANGE COUNTIES UNTIL 845 PM CDT...
At 757 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pinehurst, or near Orange, moving east at 10 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Orange, Bridge City, West Orange, Vinton, Pinehurst, Toomey,
Orangefield and Forest Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3008 9388 3024 9380 3024 9377 3019 9347
2993 9358
TIME...MOT...LOC 0057Z 291DEG 10KT 3015 9377
13Special weather statement, May 5, 7:58 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Lake Charles LA 758 PM CDT Tue May 5 2020 TXZ215-216-060145- Orange TX-Jefferson TX- 758 PM CDT Tue May 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON AND SOUTHWESTERN ORANGE COUNTIES UNTIL 845 PM CDT... At 758 PM CDT, Doppler radar was tracking a strong thunderstorm near Rose City, or near Beaumont, moving southeast at 10 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Beaumont, Port Arthur, Nederland, Groves, Port Neches, Vidor, Bridge City, Central Gardens, Rose City, Port Acres and Southeast Texas Regional Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3002 9421 3016 9407 3003 9382 2982 9402 TIME...MOT...LOC 0058Z 311DEG 7KT 3005 9408 13
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:48 PM CDT | Severe Thunderstorm Warning | LCH | Acadia | 42 min |
| May 5, 9:15 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard | 45 min |
| May 5, 9:36 PM CDT | Special Marine Warning | LCH | 39 min | |
| May 5, 9:55 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Beauregard, Calcasieu, Jefferson Davis | 21 min |
| May 5, 9:59 PM CDT | Special Weather Statement | LCH | Lafayette | 46 min |
| May 5, 10:02 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Lafayette | 43 min |
| May 5, 10:15 PM CDT | Special Weather Statement | LCH | Jefferson Davis | 45 min |
| May 5, 10:17 PM CDT | Special Weather Statement | LCH | Jefferson Davis | 43 min |
| May 5, 10:41 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Lafayette, Saint Martin | 64 min |
| May 6, 5:17 AM CDT | Special Marine Warning | LCH | 58 min | |
| May 6, 5:57 AM CDT | Special Marine Warning | LCH | 63 min | |
| May 5, 7:20 PM CDT | Special Weather Statement | LCH | Orange | 40 min |
| May 5, 7:57 PM CDT | Special Weather Statement | LCH | Orange | 48 min |
| May 5, 7:58 PM CDT | Special Weather Statement | LCH | Orange | 47 min |
| May 5, 8:53 PM CDT | Special Weather Statement | LCH | Hardin | 52 min |
| May 5, 8:55 PM CDT | Special Weather Statement | LCH | Jefferson | 50 min |
| May 5, 8:59 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Tyler | 31 min |
| May 5, 9:07 PM CDT | Severe Thunderstorm Warning | LCH | Jefferson | 22 min |
| May 5, 9:30 PM CDT | Special Weather Statement | LCH | Hardin | 30 min |
| May 5, 11:43 PM CDT | Special Weather Statement | LCH | Orange | 32 min |
| May 5, 11:45 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton, Orange | 30 min |
| May 6, 3:00 AM CDT | Special Weather Statement | LCH | Jefferson | 60 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2020Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.